Alert archive / New York / Lakeshore Flood Watches in 2021

Lakeshore Flood Watch 1, NWS Buffalo, NY

February 4, 2021Chautauqua County, Erie County, New York

NWS Buffalo, NY issued this lakeshore flood watch at Feb 4, 2021, 1:50 PM EST for Chautauqua County, Erie County, New York. It took effect at Feb 5, 2021, 7:00 AM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 4, 2021, 1:50 PM EST (18:50 UTC)
In effect from
Feb 5, 2021, 7:00 AM EST
Expired
Feb 5, 2021, 4:15 AM EST
In force
Issued by
NWS Buffalo, NY

Counties Chautauqua County, NY, Erie County, NY

The radar

The Buffalo radar (KBUF), 55 km from the middle of the area, began a volume at 18:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 6.8 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2021-02-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2021-02-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1668 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this lakeshore flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this lakeshore flood watch went out at Feb 4, 10:17 AM EST, 3 hours 33 minutes earlier.

Area forecast discussion, Feb 4, 10:17 AM EST, 3 hours 33 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1017 AM EST Thu Feb 4 2021

.SYNOPSIS...
Surface high pressure will provide dry and quiet weather today. Low
pressure crosses the Great Lakes tonight with its cold front
sweeping across the region by early Friday bringing with it a
mixture of rain and snow. Much colder air will filter into the
region on Friday which will then support significant lake snows
northeast of both lakes through Saturday. In additions, strong winds
will accompany the accumulating lake snows, making notable blowing
and possible drifting.

&&

.NEAR TERM /THROUGH TONIGHT/...
Narrow sfc ridge extending in across the region will guarantee quite
and dry weather areawide today. Highs ranging from the upper 20s to
low 30s east of Lake Ontario to the mid and upper 30s west of
the Finger Lakes region.

Quiet and dry weather will extend into this evening. After that,
deepening storm system over Wisconsin will track NE across the Upper
Peninsula of Michigan tonight. As the low advances NE, its
associated frontal boundary will approach from the SW, entering the
Southern Tier between 10PM and midnight. Ahead of the frontal
boundary, warm air will be advected into the region which will
support a period of steady light precipitation. Initially, the
majority of the percipition will be snow, however as the warm air is
advected into the region, low lying areas (along the Lake Plains)
will transition to a mix of rain and snow. Additionally, the warm
air being advected into the forecast area tonight will result in a
non-diurnal trend in temperatures, thus expect temperatures to warm
overnight and lows to occur early on in the evening.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
...Heavy lake snows and blowing snow possible northeast of Lake Erie
and Lake Ontario Friday Night through Saturday Evening...

The 00z model suite continuing to suggest a deep low will pass by to
our north Friday toward James Bay forcing a sharp cold front through
the area. While temperature profiles suggesting rain or a rain/snow
mix ahead of the cold front across lower elevations, higher terrain
areas could see mainly wet snow with the potential for a few inches
of accumulations not out of the question. Colder air pouring in
behind the cold front will then change precipitation back over to
snow for all areas from west to east. The mid and upper levels will
be drying out as well behind the front. With the surface
temperatures falling, there is a chance of a brief period of
freezing drizzle during the transition period.

Strong cold air advection in wake of the cold front will optimize
mixing potential. Even the GFS, which remains on the stronger side
of the model envelop with the strength of the surface low, has
trended a bit lower with respect to wind speeds in the mixed layer
(around 40 knots), nonetheless with some enhancement northeast of the
lakes there could be a short period where winds could reach near
advisory level 50 mph gusts Friday.

Lake effect snow will start to flare up northeast of Lake Erie
starting late Friday afternoon.

Friday night and Saturday, 850 mb temperatures will drop into the
mid negative teens which will increase over-lake instability with
lake equilibrium levels over 8kft. Plenty of system moisture will be
brought in with the passage of a mid-level shortwave trough. This
combination and fact that all the lake convective layer is in the
dentritic growth zone, will support a period of heavy lake snows
northeast of both Lake Erie and Lake Ontario Friday night through
Saturday evening. The dominant southwesterly flow will for the most
part keep the Southern Tier and Ski country out of the heavy snow
with the focus for the heaviest snow off Lake Erie expected to pile
up from the Buffalo metro area northward to perhaps Niagara Falls
with the strong winds aloft blowing the lake effect further inland
than usual, perhaps reaching Rochester. Off Lake Ontario, the
heaviest snows look to be from the northern Tug Hill up to the Saint
Lawrence River, including Watertown/Fort Drum. Snowfall totals a
tough call considering the strength of the wind fields which tend to
lower amounts, but certainly looks to be in excess of a foot in
these areas.

While the heavy snow will certainly be an impact, a bigger impact
may be the expected strong winds. Profiles suggesting winds could
gust over 35 mph through a good part of this event causing
considerable blowing and drifting snow and really cutting down on
visibility causing hazardous travel conditions.

See little reason at this point to change configuration of the
current Winter Storm watches for the potential high impact event in
terms of snow and wind.

Lake snows will diminish in intensity Saturday night as first
leading stronger shortwave exits east. General synoptic snow will
begin to spread into western NY after midnight, but winds will shift
enough to prohibit lake enhancement as the wave arrives.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
The core of arctic air will drop across western portions of the
Ontario province on Sunday. As its associated trough axis dives
across the Great Lakes, a surface low will pass to our south, with
some model disagreement on its track and strength. This could bring
a light general snow on Sunday, but in its wake it definitely will
be colder heading into next week. GFS/GGEM both drop 850mb
temperatures to around -25C, with the 'warmer' ECMWF down to around
-19 C. This will support highs in the teens for Monday and Tuesday,
and even that may be optimistic in some areas if the colder guidance
verifies. Bitterly cold wind chills can also be expected.

In addition to the cold, this will establish a pattern favorable for
lake effect snow. Wind direction and moisture will be key, and it
remains too far out to pin down the details. In general, a
prevailing WSW flow will place the traditional snow belts east of
the lakes at the greatest risk. Does seem at least initially early
next week, better focus for the lake effect may be just south of
where the weekend event is expected to occur. However, bands will
meander, with the potential to impact the cities of Buffalo and
Watertown at times. Overall, this WSW flow will diminish the risk
for heavy snow for counties immediately south of Lake Ontario,
including the Rochester area. Though if winds are strong enough at
least advisory level snows could reach into western portions of
Monroe county.

&&

.AVIATION /15Z THURSDAY THROUGH MONDAY/...
Narrow sfc ridge extending in across the region will provide VFR
conditions at area terminals today.

Tonight, cold front will approach the region from the SW. LLWS will
be possible at area terminals as a 45-50 knot LLJ works NE across
the region overnight. With the cold front, conditions will
deteriorate as snow overspread the region from southwest to
northeast. The snow will likely mix with or change to rain by
daybreak Friday. Cigs will plunge to IFR to MVFR levels in the
process.

Outlook...

Friday...Mainly MVFR. Windy with rain and snow showers likely.
Saturday...IFR possible in lake effect snow northeast of Lakes Erie
and Ontario otherwise windy with VFR conditions.
Sunday...VFR to MVFR in scattered snow showers.
Monday...MVFR in lake snows east of both lakes.

&&

.MARINE...
Light winds and minimal wave action expected on area lakes with sfc
ridge extending in over the region today. This break in the weather
will be short lived.

Tonight, a deep storm system centered over Lake Superior will swing
its cold front towards then across the Lower Great Lakes. Winds will
strengthen ahead and along the front with near gale force winds. The
strongest winds are expected Friday afternoon into Saturday when
gusts could exceed 50 kts. A gale watch remains in place for this
threat.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Winter Storm Watch from Friday evening through late Saturday
     night for NYZ007-008.
     Winter Storm Watch from Friday afternoon through late Saturday
     night for NYZ010>012-085.
MARINE...Gale Watch from Friday morning through Saturday evening for
         LEZ020-040-041.
         Gale Watch from Friday morning through Saturday
         evening for LOZ042>045-062>065.

&&

SYNOPSIS...AR/EAJ
NEAR TERM...AR/EAJ
SHORT TERM...TMA
LONG TERM...EAJ/JLA
AVIATION...AR/EAJ
MARINE...AR/EAJ
Hazardous weather outlook, Feb 4, 5:21 AM EST, 8 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
521 AM EST Thu Feb 4 2021

NYZ001>006-013-014-019>021-051030-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Livingston-
Ontario-Chautauqua-Cattaraugus-Allegany-
521 AM EST Thu Feb 4 2021

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ010>012-085-051030-
Northern Erie-Genesee-Wyoming-Southern Erie-
521 AM EST Thu Feb 4 2021

...WINTER STORM WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH LATE
SATURDAY NIGHT...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ007-008-051030-
Jefferson-Lewis-
521 AM EST Thu Feb 4 2021

...WINTER STORM WATCH IN EFFECT FROM FRIDAY EVENING THROUGH LATE
SATURDAY NIGHT...

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LOZ030-SLZ022-024-051030-
Lower Niagara River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
521 AM EST Thu Feb 4 2021

This Hazardous Weather Outlook is for portions of Lake Ontario and
Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LOZ042>045-062>065-051030-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
521 AM EST Thu Feb 4 2021

...GALE WATCH IN EFFECT FROM FRIDAY MORNING THROUGH SATURDAY
EVENING...

This Hazardous Weather Outlook is for portions of Lake Ontario.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-051030-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
521 AM EST Thu Feb 4 2021

...GALE WATCH IN EFFECT FROM FRIDAY MORNING THROUGH SATURDAY
EVENING...

This Hazardous Weather Outlook is for the New York waters of Lake
Erie.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 4, 1:49 PM ESTGale WarningBUF46 hr
Feb 4, 1:54 PM ESTWind AdvisoryBUFChautauqua, Erie, Genesee, Niagara, Orleans25 hr
Feb 4, 2:24 PM ESTLake Effect Snow WarningBUFErie, Genesee, Jefferson, Lewis, Wyoming55 hr
Feb 4, 2:24 PM ESTWinter Weather AdvisoryBUFJefferson, Lewis, Monroe, Niagara, Orleans, Oswego55 hr

Nearby

Lakeshore Flood Watches in New York, 2021Every lakeshore flood watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.